Alert archive / California / Flash Flood Warnings in 2016

Flash Flood Warning 78, NWS Las Vegas, NV

August 4, 2016San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 4, 2016, 1:49 PM PDT for San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2016, 1:49 PM PDT (20:49 UTC)
Expired
Aug 4, 2016, 4:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 134 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 2:00 PM PDTFLASH FLOOD2 Sw Wonder Valley, CATRAINED SPOTTER REPORTED FAST MOVING WATER FLOWING ACROSS LOW WATER CROSSINGS ON HIGHWAY 62 FROM STEEG RD TO WONDER VALLEY. TIME ESTIMATED FROM RADAR.
Aug 4, 4:30 PM PDTFLASH FLOOD3 Se Wonder Valley, CASPOTTER REPORTS ABOUT 12 INCHES OF WATER FLOWING OVER HIGHWAY 62. ROAD CREWS ARRIVING TO SCRAPE HIGHWAY BUT WATER STILL FLOWING OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WGUS55 KVEF 042049
FFWVEF
CAC071-042345-
/O.NEW.KVEF.FF.W.0078.160804T2049Z-160804T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
149 PM PDT THU AUG 4 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 445 PM PDT

* AT 148 PM PDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TWENTYNINE PALMS...YUCCA VALLEY...TWENTYNINE PALMS BASE...
  MORONGO VALLEY...TWENTYNINE PALMS AIRPORT...LANDERS...
  AND JOSHUA TREE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3410 11660 3414 11647 3426 11644 3432 11648
      3436 11641 3453 11642 3453 11646 3464 11650
      3412 11550 3407 11555 3409 11560 3403 11560
      3403 11600 3412 11605 3412 11626 3408 11627
      3408 11644 3403 11648 3403 11661 3404 11661

$$

WOLCOTT
2 follow-up statements
372 
WGUS75 KVEF 042236
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
336 PM PDT THU AUG 4 2016

CAC071-042345-
/O.CON.KVEF.FF.W.0078.000000T0000Z-160804T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
336 PM PDT THU AUG 4 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...

AT 334 PM PDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN WERE MOVING EAST OUT OF THE
TWENTYNINE PALMS AREA. HOWEVER, RUNOFF FROM EARLIER RAIN IS LIKELY
CAUSING  FLASH FLOODING IN THE AREA...ESPECIALLY ALONG STATE ROUTE
62 EAST OF TWENTYNINE PALMS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TWENTYNINE PALMS...TWENTYNINE PALMS BASE...
TWENTYNINE PALMS AIRPORT...
JOSHUA TREE AND JOSHUA TREE LAKE CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3412 11550 3407 11555 3409 11560 3403 11560
      3403 11600 3412 11605 3412 11626 3408 11627
      3408 11634 3429 11633 3447 11617

$$

WOLCOTT
182 
WGUS75 KVEF 042344
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
444 PM PDT THU AUG 4 2016

CAC071-042353-
/O.EXP.KVEF.FF.W.0078.000000T0000Z-160804T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
444 PM PDT THU AUG 4 2016

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 445 PM PDT...

THE HEAVY RAIN HAS DIMINISHED AND THE THREAT OF ADDITIONAL
SIGNIFICANT FLASH FLOODING HAS DIMINISHED. A FLOOD ADVISORY REMAINS
IN EFFECT FOR THE AREA. PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES.

LAT...LON 3412 11550 3407 11555 3409 11560 3403 11560
      3403 11600 3412 11605 3412 11626 3408 11627
      3408 11634 3429 11633 3447 11617

$$

WOLCOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 11:19 AM PDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 4, 11:19 AM PDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1119 AM PDT THU AUG 4 2016

.SYNOPSIS...Deeper monsoon moisture will bring an increasing threat
of flash flooding to parts of the area today. Conditions will begin
to dry out on Friday, and the area will likely be storm free by
Sunday. Temperatures will be slightly below average today, warming
to near average readings this weekend and early next week.
&&

.UPDATE...Last nights convection dropped temperatures well below
forecast so made some major changes to highs today especially in
area with ongoing light rain and clouds. More temperature changes
may be likely. Thunderstorms could be more isolated as well today
due to the lack of sunshine so placed more emphasize on the showers.

Mesoscale convective vorticity left from last nights
convection circulating over west central Mohave County or south of
Temple Bar this morning. Radar detecting light rain in region of
convergence north of boundary in southern Nevada running from Las
Vegas northeast along the I-15 to Mesquite. Moisture has worked
further westward with isolated thunderstorms at times over far
northwest San Bernardino County near Trona.

Forecast challenge today will be if or how long it takes the air
mass to recover. Very high moisture values remain in place with
morning sounding from Las Vegas registering a staggering 1.60 inch
precipitable water. As for the lift and dynamics. Dynamics will
continue to be provided by the MCV and elongated upper trough
initialized over Clark/Mohave County slowly lifting north in
Lincoln/SW Utah tonight. Forecast CAPE values on the order of 500-
1000 J/Kg today versus 1000-2000+ J/Kg yesterday. Differential
heating boundaries will be an area to watch for convective
initiation. Right now, sun/cloud boundaries lie across srn
Nye/Lincoln Counties and srn San Bernardino and srn Mohave Counties.
&&

.AVIATION...For McCarran...Light rain showers will continue
through late afternoon before cloud/rain shield lifts northward out
of Las Vegas. High confidence that thunderstorms will not occur near
the terminal this afternoon so removed the mention with the latest
forecast. Winds will favor a light east or southeast direction into
this evening. More uncertainty tonight as a few models suggest
showers or thunderstorms developing west of Las Vegas late this
evening. Not enough confidence to include in terminal forecast at
this time.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Best instability likely over Lincoln/Nye/southern
Mohave Counties today in area of strongest differential heating.
Clouds ongoing rain over most of Clark and Mohave Counties will
likely limit the convective potential. Outside of the influence of
storms, some preference for southerly or southwesterly flow should
be expected with speeds staying near or below 12 kts most of the
time. Primarily light/terrain-driven winds are expected overnight.
&&

.PREV DISCUSSION...304 AM PDT THU AUG 4 2016
.DISCUSSION...through Wednesday.

First, the near term...ongoing convection in eastern San Bernardino,
far southern Clark, and central/southern Mohave Counties is
beginning a subtle downward trend but has left much of the area with
rainfall totals 0.50-1.50 inches, often all occurring in an hour or
less. Gauges have suggested rates exceeding 3 inches per hour with
the strongest cores. Some sporadic reports of flash flooding in this
region, but guessing more reports will come in later this morning,
especially near the Oatman and Chloride areas and in the Mojave
Preserve where the heaviest rains have fallen. Convection has been
aided by an 850-mb jet, providing extra low-level convergence and
sustained lift along the congealed outflow boundary propagating
southward. With very high PWs (1.5-1.9 inches) and a marginally
unstable atmosphere, storms have been highly efficient rain
producers. As the 850-mb jet weakens this morning and as convective
inhibition gradually increases from nocturnal cooling, the storms
should continue to slowly weaken as they move through southeast San
Bernardino County and far southern Mohave County.

Atmosphere remains very moist, however, and appears to quickly
recover from antecedent storms. As such, occasional pop-up storms
have occurred overnight in Lincoln County, near Death Valley, and
just recently in eastern portions of the Las Vegas Valley. As such,
kept PoPs elevated in much of the eastern portions of the CWA this
morning to account for this activity.

After a brief minimum in convection this morning, more storms are
expected to develop by early afternoon in many of the same locations
where storms occurred yesterday. However, the focus shifts a bit
north and west, with most high-resolution guidance depicting
scattered to numerous storms in the southern Great Basin southward
into far southern Nevada and northeast San Bernardino County.
Storms today will be aided by large-scale lift in advance of a
longwave trough approaching the Pacific Coast, a predecessor
vorticity maximum moving through the southern Great Basin this
afternoon, and a residual zonally-oriented vorticity maximum near
the UT/AZ border. I am especially concerned about the intersection
of the vorticity maxima where enhanced ascent will exist, which
appears to be in eastern Nye, southern Lincoln, and western Clark
Counties near peak heating this afternoon. With convection-allowing
models consistently simulating storms in these areas (and
northeastward through Lincoln County and northern Clark/Mohave
Counties), thinking this might be the hot spot for storms/flash
flooding today/tonight. Storms look to last well into the evening
hours as moisture advects northward downstream of the longwave
trough. Current flash flood watch/timing look(s) good and did not
change.

The longwave trough continues to approach the area Friday, with dry
air only slowly advancing from west to east through the CWA. As
such, another day of storm chances looks to exist at least for
Lincoln and Mohave Counties. Model timing of the reinforcing
shortwave trough on Saturday has improved considerably today, with
precip chances confined to northeast Mohave County Saturday. The
area will likely be precip free by Sunday as dry west/southwest flow
becomes established. Owing to the proximity of the trough, breezy
south/southwest winds are likely Friday-Sunday across the area,
especially in the southern Great Basin and Mohave County.

Temps remain a challenge, with guidance performing rather poorly in
the past 24 hours. Overall thinking is that temps will be lowest
today -- about 2-7 degrees below normal -- with much uncertainty
owing to cloud cover and precipitation. Warmup begins this weekend
as the region dries out, with temps approaching normal values late
this weekend through much of next week.
&&

.FIRE WEATHER...Monsoonal moisture will continue to stream into the
area through Thursday...with chances of storms in southern Nevada,
eastern San Bernardino County, and Mohave County. Very heavy
rainfall, frequent lightning, and gusty winds are possible with
these storms. Conditions will begin to dry out from west to east on
Friday, with a return to seasonably hot and rain-free conditions by
Sunday. Conditions may approach critical fire thresholds this
weekend, especially in the southern Great Basin, where stronger
winds are forecast.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather according to standard operating procedures.
Spotter activation may be necessary in Lincoln, Clark, Mohave and
San Bernardino Counties today.
&&

Update...Pierce

Shafer

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 4, 11:42 AM PDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1142 AM PDT THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       CAL NEV ARI             35.30N 114.88W
08/04/2016  M1.64 INCH       CLARK              NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 1.64 INCHES OF RAIN
            OVERNIGHT.

0400 AM     LIGHTNING        3 S ANTHEM              35.93N 115.09W
08/04/2016                   CLARK              NV   NEWSPAPER

            LIGHTNING REPORTEDLY STRUCK A HOME LOCATED
            IN THE 2700 BLOCK OF MOLIERE CT CAUSING AN
            ESTIMATED $75,000 IN DAMAGE. .

0100 PM     FLASH FLOOD      4 NE MT. CHARLESTON     36.31N 115.60W
08/03/2016                   CLARK              NV   PARK/FOREST SRVC

            THE PARK SERVICE REPORTED FLOOD WATERS
            UNDERMINED THE ROAD WAY AND DAMAGED A
            GUARDRAIL ON SR 158 NEAR MILE MARKER 4.

&&

NWS LAS VEGAS NV
IRIS SYSTEM

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:20 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 3, 8:40 PM PDTFlash Flood WarningVEFSan Bernardino6 hr
Aug 4, 12:37 AM PDTFlash Flood WarningVEFSan Bernardino113 min
Aug 4, 2:24 AM PDTFlash Flood WarningVEFSan Bernardino2 hr
Aug 4, 3:25 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 4, 4:39 PM PDTAreal Flood AdvisoryVEFSan Bernardino5 hr
Aug 4, 4:42 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.